Alert archive / Michigan / Wind Advisories in 2017
Wind Advisory 4, NWS Marquette, MI
NWS Marquette, MI issued this wind advisory at Jun 10, 2017, 4:06 AM EDT for 10 counties in Michigan. It took effect at Jun 10, 2017, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2017, 4:06 AM EDT (08:06 UTC)
- In effect from
- Jun 10, 2017, 12:00 PM EDT
- Expired
- Jun 10, 2017, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Baraga County, MI, Gogebic County, MI, Houghton County, MI, Iron County, MI, Keweenaw County, MI, Luce County, MI, Marquette County, MI, Ontonagon County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 25 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
235 WWUS73 KMQT 100806 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 406 AM EDT Sat Jun 10 2017 ...STRONG SOUTHERLY WINDS TODAY... MIZ001>005-009-010-084-101615- /O.NEW.KMQT.WI.Y.0004.170610T1600Z-170611T0000Z/ Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic- Iron-Southern Houghton- Including the cities of Copper Harbor, Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Ironwood, Iron River, Kenton, and Sidnaw 406 AM EDT Sat Jun 10 2017 /306 AM CDT Sat Jun 10 2017/ ...WIND ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM CDT/ THIS EVENING... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM CDT/ this evening. Hazardous Weather: * South to south-southwest winds will gust to 45 mph this afternoon and evening, with some potential for gusts over 50 mph. Impacts: * Tree branches may be downed, possibly resulting in sporadic power outages. * Loose objects will be blow around. * Driving will be difficult in high profile vehicles. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ006-007-085-101615- /O.NEW.KMQT.WI.Y.0004.170610T1800Z-170611T0000Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 406 AM EDT Sat Jun 10 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING... The National Weather Service in Marquette has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 8 PM EDT this evening. Hazardous Weather: * South to south-southwest winds will gust to 45 mph this afternoon and evening, with some potential for gusts over 50 mph. Impacts: * Tree branches may be downed, possibly resulting in sporadic power outages. * Loose objects will be blow around. * Driving will be difficult in high profile vehicles. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Titus
1 follow-up statement
203 WWUS73 KMQT 101947 NPWMQT URGENT - WEATHER MESSAGE National Weather Service Marquette MI 347 PM EDT Sat Jun 10 2017 ...STRONG SOUTHERLY WINDS CONTINUE THROUGH THIS EVENING... MIZ001>005-009-010-084-110000- /O.CON.KMQT.WI.Y.0004.000000T0000Z-170611T0000Z/ Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic- Iron-Southern Houghton- Including the cities of Copper Harbor, Ontonagon, Houghton, Hancock, L'Anse, Gwinn, Marquette, Ironwood, Iron River, Kenton, and Sidnaw 347 PM EDT Sat Jun 10 2017 /247 PM CDT Sat Jun 10 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... Hazardous Weather: * South to southwest winds will continue to gust to 45 mph through this evening, with some potential for gusts over 50 mph. Impacts: * Tree branches may be downed, possibly resulting in sporadic power outages. * Loose objects will be blown around. * Driving will be difficult in high profile vehicles. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ MIZ006-007-085-110000- /O.CON.KMQT.WI.Y.0004.000000T0000Z-170611T0000Z/ Alger-Luce-Northern Schoolcraft- Including the cities of Grand Marais, Munising, Newberry, and Seney 347 PM EDT Sat Jun 10 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... Hazardous Weather: * South to south-southwest winds will gust to 45 mph through this evening, with some potential for gusts over 50 mph. Impacts: * Tree branches may be downed, possibly resulting in sporadic power outages. * Loose objects will be blown around. * Driving will be difficult in high profile vehicles. Precautionary/Preparedness Actions: * A Wind Advisory means that frequent wind gusts of 45 to 57 mph are expected or occuring. * Prepare, plan, and stay informed. Visit www.weather.gov/mqt && $$ Ritzman
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jun 10, 1:21 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 10, 1:21 AM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
121 AM EDT Sat Jun 10 2017
.SHORT TERM...(This evening through Saturday)
Issued at 439 PM EDT FRI JUN 9 2017
Tonight the weather will remain calm for the most part, with only a
slight chance for elevated showers and thunderstorms across the west
and central after midnight and into the morning hours. Then the
focus turns to a multi-hazard day on Saturday. These hazards include
hot and humid conditions, strong and gusty south to southwest winds
impacting much of the area, and the potential for severe weather
late Saturday afternoon and evening across the western and
central portions of Upper Michigan.
1. The heat and humidity on Saturday. As a surface low tracks across
the northern Plains and up into Ontario a warm and humid airmass
will spread across much of Upper Michigan as the warm sector lifts
northeast. High temperatures are expected to climb into the upper
80s across much of the area, with a few pockets of lower 90s
possible, across much of the west and central. Further to the east,
north of Lake Michigan temperatures will likely be kept a bit cooler
due to the lake influence, but still expected to climb into the
upper 70s and possible lower 80s in some spots.
2. The strong and gusty winds expected late Saturday morning into
the evening hours. As the surface low tracks north of the area, a
number of things will come into play making for a very windy day
across Upper Michigan. The combination of an increasing surface
pressure gradient and pressure falls should allow winds to increase
a bit ahead of what typically would occur with diurnal heating.
Winds north of Lake Michigan will likely remain a bit lower due to
the stability impacts from the lake. Over the open water of Lake
Michigan, strong winds are expected to funnel northward towards the
northern shores of Lake Michigan and will create a high swim risk
during the afternoon hours, with dangerous currents expected.
Further west, across the west and central portions of Upper Michigan
wind gusts could approach and/or exceed 40mph at times, especially
in the afternoon, as steepening low-level lapse rates will allow
stronger 925-850mb flow to mix down to the surface. The downslope
areas across the north central portions of Upper Michigan and near
Lake Superior may in fact see the strongest winds. Contemplated
issuing a wind advisory for portions of western and central Upper
Michigan, but opted to go with an special weather statement for now
and will let the midnight crew make the final decision.
3. The potential for severe thunderstorms across the western half of
Upper Michigan late Saturday afternoon and evening. The threat
remains very conditional as to whether or not convection will
develop. The better forcing looks to remain north and northeast of
the area; however, as the surface low tracks northeast into Ontario
a weak trailing cold front will push across the area. With forcing
being rather weak through the low levels, the big question will be
if enough forcing will be present to support convective initiation.
High-res models remain consistent with producing convection later in
the afternoon and evening hours across the west, but a few of the
medium range models have backed off a bit on the QPF. If convection
can get going, storms will become severe with 50-60 knots of 0-6km
shear and a moderately unstable atmosphere. Initially, given the
speed and directional shear progged to be in place a few supercells
will be possible across the west, with all severe weather hazards.
Also, with weak forcing, dry mid-level air, and strong capping in
advance of the cold front the question of coverage comes into play.
However, if storms are not as widespread and more isolated, that
would allow for those storms to remain better organized and pose a
longer severe threat. As we progress into the late evening and
overnight hours, any ongoing convection will push east into central
portions of the area and may still maintain severe characteristics.
As the overnight hours progress a few strong storms may linger
across the eastern portions of the area, but as the front continues
to push south of the area thunderstorm activity will decrease from
west to east.
.LONG TERM...(Saturday night through Friday)
Issued at 425 PM EDT FRI JUN 9 2017
Strong shortwave trough slides across northern Ontario to northern
Quebec on Sunday. Associated low pressure follows a similar track.
Cold front trailing sfc low settles across Upper Michigan late
Saturday night into Sunday morning. Though coverage of shra/tsra is
uncertain for Sat night, whatever does form Sat evening should be
south and east of Upper Michigan later Sat night into Sun morning as
h85 winds veer westerly. Provided enough rain falls into cool/moist
airmass on Lk Superior, could see some fog develop Sat night. If fog
does develop then the shoreline from Marquette to Whitefish Point
could be affected by the fog Sunday morning before it dissipates
later in the day. Clouds will increase from west to east on Sun but
inland areas may be able to reach middle 80s. Coolest readings
Sunday will be closer to eastern Lk Superior with more onshore flow
and also along northern Lk Michigan.
Attn late Sunday is on approaching sfc low pressure wave in overall
southwest flow aloft. Expect clusters of showers and thunderstorms
to roll across Upper Michigan late Sunday aftn into Sunday evening.
Sfc boundary nearby and edge of stronger 1-2k j/kg cape values will
support strong storms. Deep layer shear up to 50 kts boosted by h85
winds 40-50 kts and and 0-1km shear over 30 kts indicate risk of
severe as well. Additionally could see heavy rain with west to east
oriented boundary and pwats over 2 inches and k-index 30-35. Looks
like potential for a couple active days of strong to possibly severe
storms Sat into Sun.
After sfc low wave slides east of Upper Great Lakes late Sun night
stationary front should settle across southern forecast area into
northern WI or lower MI. Could see instability kick off additional
scattered showers and storms Mon aftn over south central but most
other areas will be dry under the influence of high pressure ridge
nosing in from northern Ontario. Similar to Sunday, highest temps on
Monday will be over south central. Coolest temps will be closer to
Lk Superior with gradient northerly flow there.
Weather for rest of extended will be tied to another approaching low
pressure system from the northern Plains Tue/Wed and associated warm
front. More rounds of convection look possible in this pattern as
warm air advection surges into the Upper Great Lakes. Best chances
at this point are late Mon night into Tue morning (when there is
also better shear and instability for possible severe storms) then
again Tue night through Wed. No changes to consensus guidance for
these times. Main sfc low lifting north of Lk Superior could bring
additional more wrap around type convection by Thu though
instability should not high enough to support strong storms. Another
shortwave could bring more showers and storms for next Friday as
active weather continues.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 121 AM EDT SAT JUN 10 2017
Winds will ramp up Saturday morning. South to southwest winds are
expected to increase and become gusty by the morning hours, and even
more so into the afternoon hours. LLWS develops at all sites late
tonight and lasts into Sat morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 425 PM EDT FRI JUN 9 2017
Light winds tonight then SSW winds increase markedly Sat into Sat
evening as low pressure system tracks from northern Plains to
northern Ontario. Winds could reach 30 kts especially over eastern
Lk Superior. Gale gusts to 35 kts are possible, especially along the
south shore of Lk Superior east of the Keweenaw Peninsula to
Whitefish Point. Waves will be on the increase as well but expect
them to stay 3-5 feet or less due to increased stability. Winds
become westerly while decreasing to less than 20kts later Sat night
as a cold front behind the sfc low slides through. Winds will stay
20 kts or less Mon into Mon night but then easterly winds will
increase to 20-25 kts Tue into Wed as a stronger low pressure system
tracks from the northern Plains to northern Ontario.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement from this afternoon through this evening
for MIZ014.
Lake Superior...
Gale Warning from noon today to 8 PM EDT this evening for
LSZ247>249.
Gale Warning from 1 PM this afternoon to 8 PM EDT this evening
for LSZ250-251.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...JLA
AVIATION...07
MARINE...JLAHazardous weather outlook, Jun 9, 4:44 PM EDT, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 444 PM EDT Fri Jun 9 2017 MIZ014-101200- Southern Schoolcraft- 444 PM EDT Fri Jun 9 2017 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a high swim risk for the Lake Michigan beaches of southern Schoolcraft county Saturday afternoon and Saturday evening. For more details see the latest Beach Hazard Statement. A few strong thunderstorms are possible Saturday evening that could produce small hail and gusty winds. More thunderstorms are expected late Sunday afternoon through Sunday Night. Some of the storms could be strong to severe with large hail and damaging winds. Heavy rainfall will also be possible. Additional thunderstorms are possible at times Monday through Thursday. At this point, the greatest chances for severe storms during this time would be Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001>007-009>013-084-085-101200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 444 PM EDT Fri Jun 9 2017 /344 PM CDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a small chance of thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Southwest winds may gust to 40 mph Saturday afternoon and Saturday evening. See the latest special weather statement for more details. A few severe storms are possible late Saturday afternoon through Saturday evening, especially over the west half of Upper Michigan. The main hazards would be large hail and damaging winds. More thunderstorms are expected Sunday afternoon through Sunday Night. Some of the storms could be strong to severe with large hail and damaging winds. Heavy rainfall will also be possible. Additional thunderstorms are possible at times Monday through Thursday. At this point, the greatest chances for severe storms during this time would be Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-101200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 444 PM EDT Fri Jun 9 2017 /344 PM CDT Fri Jun 9 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Southerly gale force gusts to 35 knots are possible over south central and eastern Lake Superior Saturday afternoon into Saturday evening. A few strong to severe thunderstorms are possible late Saturday afternoon through later Saturday Night that could produce damaging winds and large hail. Thunderstorms are possible at times Sunday through Thursday. There could be strong storms late Sunday afternoon into Sunday night then again Monday night into Tuesday. Fog could become dense late Saturday night through Monday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-101200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 444 PM EDT Fri Jun 9 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong storms are possible Saturday evening that could produce damaging winds and large hail. A few southerly gale force gusts to 35 knots are possible Saturday afternoon into Saturday evening. Thunderstorms are possible at times Sunday through Thursday. There could be strong storms late Sunday afternoon into Sunday night then again Monday night into Tuesday. Fog could be dense at times late Sunday afternoon through Monday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JLA
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 11:17 AM EDT | Special Marine Warning | MQT | 43 min | |
| Jun 10, 11:56 AM EDT | Special Marine Warning | MQT | 34 min | |
| Jun 10, 12:13 PM EDT | Special Weather Statement | MQT | Ontonagon | 32 min |
| Jun 10, 1:07 PM EDT | Special Marine Warning | MQT | 38 min | |
| Jun 10, 6:52 PM EDT | Special Weather Statement | MQT | 53 min | |
| Jun 10, 7:00 PM EDT | Special Marine Warning | MQT | 60 min | |
| Jun 10, 7:14 PM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 30 min |
Nearby
Wind Advisories in Michigan, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.